This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.
To the Editor.—
Erythema multiforme, an occasional companion of cutaneous herpes simplex virus, is seldom seen with an iatrogenic virus inoculation such as smallpox vaccination. However, the vaccination procedure seems to be able to evoke an abnormal immunoreaction with more serious symptoms.
Report of a Case.—
A healthy woman, aged 28 years, had a primary vaccination against smallpox on the upper part of the arm, with the multiple puncture technique. Ten days after successful vaccination, she became febrile and had a bullous eruption on the trunk, face, and extremities. Associated symptoms included talocrural and knee arthralgia and slight dyspnea.Frozen sections of a bullous lesion biopsy specimen taken from the upper part of the arm showed typical histopathologic changes consistent with the diagnosis of erythema multiforme. The patient also had slight proteinuria and the ESRs were as high as 117 mm/hr. Findings from other laboratory studies, including an antinuclear antibody test,
Suhonen R. Smallpox Vaccination Reaction. Arch Dermatol. 1982;118(11):880. doi:10.1001/archderm.1982.01650230008015